More deaths of Byetta users reported

| Thursday, August 28, 2008

The manufacturer of Byetta, a popular prescription drug for Type 2 diabetics, has reported more deaths of users of the drug.

The Federal Motor Carrier Safety Administration currently approves the use of Byetta by truck drivers. It is not insulin and is permitted under FMCSA rules and should not affect a driver’s qualification to drive, according to the agency’s Web site.

The drug’s possible link to severe cases of pancreatitis was noted by the Food and Drug Administration in October 2007.

At that time, the FDA issued an alert to health care professionals asking them to tell their patients using Byetta to seek immediate medical attention if they experience unexplained, persistent, severe abdominal pain. That pain may or may not also be accompanied by vomiting.

The FDA has said that if pancreatitis is suspected, Byetta should be discontinued. If pancreatitis is confirmed, the patient should not be put back on Byetta.

It was noted in the alert that most of the cases studied involved patients with other conditions that could have contributed to the pancreatitis – but there were a handful who did not.

In light of the recent deaths of Byetta users, the FDA issued an update on the information alert in August.

“Since issuing Information for Healthcare Professionals in October 2007, FDA has received reports of six cases of hemorrhagic or necrotizing pancreatitis in patients taking Byetta. … Of the six cases of hemorrhagic or necrotizing pancreatitis, all patients required hospitalization, two patients died and four patients were recovering at time of reporting,” FDA officials wrote in the alert.

The FDA noted that “there are no signs or symptoms that distinguish acute hemorrhagic or necrotizing pancreatitis associated with Byetta from the less severe form of pancreatitis.”

The agency recommends, first, that healthcare professionals should instruct patients taking Byetta to seek prompt medical care if they experience unexplained persistent severe abdominal pain, which may or may not be accompanied by vomiting.

The FDA recommends that if pancreatitis is confirmed, doctors should initiate appropriate treatment and carefully monitor the patient until recovery – and Byetta should not be restarted.

Comments